Why would Lexapro make sympoms worse before they get better?

Hello- to those who have taken/are taking Lexapro...I've been taking Lexapro for 2 weeks for panic and anxiety. Last night I took my boyfriend to the airport, I was crying, and I couldn't stop. Eventually I was hyperventilating, and then I had numerous panic attacks. I've had panic attacks about death since I was young, and the upset from leaving my boyfriend caused the panic attacks about death. I can't stop thinking about how one day I'm going to die. I think it is fear of the unknown. I went to my doctor who gave me Xanax, and told me that Lexapro makes symptoms worse before they get better. This doesn't make any sense to me. I asked him and he told me that's how we know it's working. He said to take Xanax as needed, and the anxiety and panic attacks should subside in two weeks. I don't know if I can make it until then with this anxiety! Is it worth it? Can Lexapro work after such terrible initial side-effects?
Answers:    I don't prescribed meds, but I counsel lots of clients who are on meds.

Sometimes as the system is getting used to a new medication, symptoms do get worse before they get better, at least for some people.

Lexapro has always impressed me by how much it improves the quality of life for people who need it. --I suggest talking to your doctor; the dosage may be too high or too low.

Also, are you taking it at the same time every day? Some of my clients complain their meds don't work, but then they'll report: Well, on Monday I took it at bedtime, on Tuesday I took at when I got up. Wednesday I forgot to take it. On Thursday when I got home from work or school.

As good as Lexapro is, everyone has different body systems and it could be another med might be more beneficial. Another good reason to talk to your doctor.
http://www.cchr.org/index.cfm/8771...
It will only make them worse. And then even worse.

Get off of it!
when I take lexapro I feel shaky, wanting to grind my teeth, like i can't stop trembling and yes i'll cry. My doctor told me those weren't good side effects that I had to stop taking it immediatly b/c it was affecting my nerves.
If you were scared and panicked over something real and didn't want to grind your teeth. You have to realize that it takes about a month to even everything out when you start a medicine. so stick with it for about a month and a half and see how you feel.
Wellbutrin is something else i've tried and that made my irritation worse so my doctor discontinued it. I guess wellbutrin is one of the only that cause irritation.

March 22: The FDA warned that Prozac-like antidepressants (called Selective Serotonin Reuptake Inhibitors or SSRIs) could cause "anxiety, agitation, panic attacks, insomnia, irritability, hostility, impulsivity, akathisia [severe restlessness], hypomania [abnormal excitement] and mania [psychosis characterized by exalted feelings, delusions of grandeur]."
(lexapro is a ssri..serotonin reuptake inhibitor)
Yes because it is essentially and upper.
Many drugs such as antidepressants and anxiety drugs require a build-up in your system before they are fully functional. Often, the full benefit of such drugs are not realized for two weeks to a month. For now, I'd say to KEEP TAKING THE PILLS until you speak with your doctor. Try to focus on other positive things in your life right now and don't dwell on the fact that the medication may not yet be at its peak.
Lexapro is a selective serotonin reuptake inhibitor (SSRI) It works by keeping the neurons in your brain from taking the serotonin back in that they secreted, raising the levels in the synapse. IT takes a couple of weeks for the levels to get high enough to have a significant effect. It usually doesn't make things worse except that some people's anxiety increases because they don't exprience any change immediately. Give it a couple more weeks. If it is not working then, talk to your doctor and try something else.
I had actually taken Lexapro for a month last fall when I started medical school to deal with anxiety. The only side effects i experienced were that I felt tired. Just make sure you are seeing a therapist of some type to help deal with your issues, drugs alone won't do it.
If lexapro isn't working for you still after a month then i would try something new. As for the xanax. Here's a little tip that might help you . If you are having an attack you can take the xanax and speed up its affect by chewing it and by drinking an acidic juice with it. Juice like grapefruit or orange juice. Chewing it gets it in to your system faster and the acidic juice intensifies the effect. That also works with Buspar as well.
oh my gosh you are me. I am you. this is so awsome. I know that sounds bad but that is exactly what i go through and you know what i did was i checked myself into the hospital because the lexapro scared me to because it put me into an anxiety attack. the dr then put me on klonopin twice a day and that helps a lot and guess what i don't feel like i am going to die any more i am very even. I still take the lexapro as well and everything is now going pretty good. I'm sorry i don't mean that it is awsome that you have this but that i am not the only one. believe me once they go away it is so worth it

The health and medicine information post by website user , AnyQA.com not guarantee correctness , is for informational purposes only and is not a substitute for medical advice or treatment for any medical conditions.
More Related Questions and Answers ...